March 28, 2008 — A safety review of abacavir (Ziagen, GlaxoSmithKline) and didanosine (Videx, Bristol-Myers Squibb) is being conducted after study results suggested an increased risk for myocardial infarction (MI), the US Food and Drug Administration (FDA) warned healthcare professionals yesterday.
The observational trial, known as The Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study, followed 33,347 patients residing in North America, Europe, and Australia, according to an alert issued by MedWatch, the FDA’s safety information and adverse event reporting program.
An analysis of data collected through February 1, 2007, revealed that use of abacavir and didanosine increased the risk for MI by as much as 90% and 49%, respectively, compared with other nucleoside reverse transcriptase inhibitors (NRTIs) such as zidovudine, stavudine, and lamivudine.
The excess risk for MI appeared to be greater in patients with other risk factors for heart disease. The risk was stable over the course of therapy and was reversible within 6 months of treatment discontinuation.
According to the FDA, separate studies of abacavir and didanosine conducted by their respective manufacturers yielded inconclusive results but did not reveal an increased risk for MI.
In addition, analyses of D:A:D data are incomplete because the potential increased risk for MI has not been evaluated in patients receiving the NRTIs tenofovir and emtricitabine.
The FDA will continue to evaluate the overall risks and benefits of abacavir and didanosine, and it may revise the labeling for these products in the future. In the interim, healthcare professionals are advised to discuss potential risks and benefits of antiretroviral therapy with their patients.
Adverse events associated with use of abacavir or didanosine should be reported to the FDA's MedWatch reporting program by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.
Medscape Medical News © 2008 Medscape
Cite this: Yael Waknine . Study Data Link 2 NRTIs to Increased MI Risk - Medscape - Mar 28, 2008.